If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Re Is digoxin ok to take?

Collapse

About the Author

Collapse

progers Find out more about progers
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Re Is digoxin ok to take?

    Hi guys,

    I got some blood tests back today and they showed that my digoxin level is too high. I was put on digoxin 3 weeks ago while still in hospital because I was having atrial fibrillation after my myectomy.

    My cardiologist (who didn't see me in hospital) today said that I should reduce my dose by half and then later stop taking it altogether. She also said it is a nasty drug with a number of side effects. As some of you know I have been very fatigued since my operation and also have terrible headaches and migraines.

    Does anyone have any experience with this drug? I read on an old post (which I believe was refering to a statement by the Cleveland Clinic) that:
    "Digoxin should be avoided in HCM patients, particularly in those with resting or latent obstruction, because of its positive inotropic effect."

    I don't have much of a gradient anymore because due to my myectomy 3 1/2 weeks ago. But I still have HCM....

    Many thanks guys.

    Paul

    PS I'm thinking about those of you who are doing your myectomies in the next month or so (Lisa, Art etc.). Good luck!
    Age 38, dad of two young children, dx 1996, myectomy March 2005, a-fib issues, due for ICD soon.

  • #2
    dig

    Digoxin is NOT the drug of choice to reduce arrhtyhmias. It is the world's first heart medication and in my personal experience, doctors will toss it into the mix when they don't know what else to do.

    Disopyramide, sotalol, dofetilide and amiodarone are the drugs used to reduce arrhythmias/afib.

    I've been on Dig a few times and it never did anything good for me; mostly made me very dizzy.

    It sounds like your cardiologist knows what she is talking about.

    S

    PS if you are still in afib, you need to be on coumadin.

    Comment


    • #3
      Digoxin makes the heart beat more strongly, among other effects. It's usually not a good HCM medicine unless you're in end-stage HCM. I was on it for years, but I don't have HCM. I have mitral valve prolapse and had SVT which caused some serious tachycardia. It did help me, but again, I didn't (and don't) have HCM.

      Reenie

      PS: Here is an exerpt from http://www.drugs.com/digoxin.html.

      Digoxin
      (di JOX in)

      Cardoxin, Digitek, Lanoxicaps, Lanoxin




      What is the most important information I should know about digoxin?
      • Do not stop taking digoxin suddenly. Stopping suddenly could make your condition worse. Even if you feel better, you need to keep taking this medication to help the heart work properly. Make sure you always have enough digoxin on hand for vacations and holidays.
      • Ask your doctor to teach you how to monitor your heart rate and at what heart rate you should notify them before taking any more medication.




      What is digoxin?
      Digoxin helps the heart to beat more strongly and regularly.
      • Digoxin is used to treat conditions such as congestive heart failure and atrial fibrillation/atrial flutter (types of fast heartbeats).
      • Digoxin may also be used for purposes other than those listed in this medication guide.
      Reenie

      ****************
      Husband has HCM.
      3 kids - ages 23, 21, & 19. All presently clear of HCM.

      Comment


      • #4
        dig

        and HCM hearts don't need to be beating any harder than they already are --they usually need beta-blockers to soften the heart beat b/c the heart is beating too hard already in order to compensate for the reduced output the narrowed ventricles cause.

        Comment


        • #5
          Thanks for the responses Reenie and Sarah,

          I am no longer in A-fib - I was 'cardioverted' in hospital 3 weeks ago. But I think the protocol is to keep patients on anti-arrhythmias for 6 weeks more to make sure A-fib doesn't return. I wonder if it is triggering my migraines??

          Cheers,

          Paul
          Age 38, dad of two young children, dx 1996, myectomy March 2005, a-fib issues, due for ICD soon.

          Comment


          • #6
            Dig is not recommended for most people with HCM - talk to your doctor about WHY he is using this drug in your case.

            Lisa
            Knowledge is power ... Stay informed!
            YOU can make a difference - all you have to do is try!

            Dx age 12 current age 46 and counting!
            lost: 5 family members to HCM (SCD, Stroke, CHF)
            Others diagnosed living with HCM (or gene +) include - daughter, niece, nephew, cousin, sister and many many friends!
            Therapy - ICD (implanted 97, 01, 04 and 11, medication
            Currently not obstructed
            Complications - unnecessary pacemaker and stroke (unrelated to each other)

            Comment


            • #7
              Hi Lisa,

              I was put on Digoxin as I was in A-Fib for 5 days and nothing (Sotalol, Amiodarone etc.) was putting me back in sinus rhythm. Actually, none of these worked and I had to be cardioverted. The plan is to take me off Digoxin, which I presume will happen when I see my cardiologist on the 26th of this month.

              Take care,

              Paul
              Age 38, dad of two young children, dx 1996, myectomy March 2005, a-fib issues, due for ICD soon.

              Comment


              • #8
                conversion

                It is not unusual for afib to resist converting on medication alone. Typically, they start you on a medication they think will keep you in sinus and then convert you.

                For example, I was in afib, they put me on sotalol and after a couple days, did the electric cardioversion and then watched me to see if it would stick.

                But I'm glad to hear that you are in sinus now.

                Comment


                • #9
                  Sarah,

                  Did you go in A-Fib after surgery? Once you were cardioverted, did you stay in sinus rhythm?

                  Take care,

                  Paul
                  Age 38, dad of two young children, dx 1996, myectomy March 2005, a-fib issues, due for ICD soon.

                  Comment

                  Today's Birthdays

                  Collapse

                  Working...
                  X